As with any medication, it is possible to overdose on metformin. Some of the effects of a metformin overdose may include low blood sugar or lactic acidosis. Symptoms of low blood sugar include blurred vision, shakiness, and extreme hunger. Some symptoms of lactic acidosis can include an irregular heartbeat, trouble breathing, and feeling tired. There are some treatment options for a metformin overdose, including dialysis or using a sugar solution to increase blood sugar levels.
Metformin Overdose: An OverviewMetformin (Glucophage®) is a prescription medication that has been licensed to treat type 2 diabetes. As with all medicines, it is possible to take too much metformin. Effects of a metformin overdose will vary depending on a number of factors, including how much metformin was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on metformin, seek medical attention immediately.
Symptoms of a Metformin OverdoseThe effects of a metformin overdose may include:
- Low blood sugar (hypoglycemia)
- Lactic acidosis (see Metformin and Lactic Acidosis).
Possible symptoms of low blood sugar include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe low blood sugar symptoms include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
Lactic acidosis symptoms include:
- Feeling tired or weak
- Muscle pain
- Trouble breathing
- Abdominal pain (or stomach pain)
- Feeling cold
- Dizziness or lightheadedness
- A slow or irregular heartbeat
- Loss of life.